Georgia, 2020

Hail and Damaging Winds in Georgia, June 24 to 25, 2020

June 24 to 25, 2020 · NWS FFC · 8 events in 8 counties and zones

S. produced isolated to scattered severe thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of weak short waves moving through the southwesterly upper-level flow ahead of a deepening upper trough over the eastern U.S. produced isolated to scattered severe thunderstorms across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 12:20 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 12:20 PM EST, 2 hours 3 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
120 PM EDT Wed Jun 24 2020

...18Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 532 AM EDT Wed Jun 24 2020/

SHORT TERM /Today through Thursday/...

Synoptic setup shows a large low pressure system northeast of the
Great Lakes region with a trough across much of the eastern US and a
shortwave over the TX/LA border. At the surface, the associated
surface low is driving an elongated front down the eastern coast and
down the Appalachians.

Currently, across the local forecast area there are some light
showers ongoing that should continue to push east. Some additional
showers are possible through the morning hours before coverage in
showers and thunderstorms increase for this afternoon and evening.
In conjunction with the lingering boundary near northern Georgia,
the aforementioned shortwave moving east will help provide
additional lift for showers and thunderstorms this afternoon and
evening. Shear still looks marginal at best, but with moderate
instability combined with deep moisture and PWATS forecast in the
1.5 to 2 inch range, some storms may become strong to isolated
severe with the primary hazards with any storms will be gusty winds,
frequent lightning, and periods of heavy rain. SPC also has much of
the forecast area outlooked in a Marginal risk for severe storms.

While coverage should diminish some overnight, have retained at
least chance pops through the overnight period into Thursday morning
as that boundary lingers in the vicinity and the shortwave crosses
the area. By Thursday afternoon, chances for precip will continue as
that boundary continues to linger and weak perturbations move
through the flow. Best chances for showers and thunderstorms will be
in the afternoon and evening when instability is highest.

High temperatures this afternoon and Thursday are expected to again
be slightly cooler due to increased cloud cover and precipitation,
peaking in the mid 80s to low 90s across central Georgia. Overnight
temperatures are forecast to be just a couple degrees above average
with lows in the upper 60s and lower 70s.

Reaves

LONG TERM /Thursday Night through Tuesday/...

The long term portion begins with a stalled out frontal boundary
across the area. ECMWF has slightly more deep layer moisture to
work with initially than the GFS but both sufficient enough to
warrant low end chance pops. Based on available moisture, these
seem rather low but will keep at chance for now and let day shift
take another look.

As we head into the weekend, forecast becomes just a bit murkier
with high pressure building over the area but deep layer moisture
remaining in place. ECMWF is drier for sure but will continue to
use a blend which yields mid range pops for the far NE and also
for the SW portions but low end chance elsewhere.

We transition to NW flow aloft for Sunday with shortwave energy
moving through the Tennessee Valley and into the local area. These
are very difficult to time this time of year but will favor the
typical late afternoon and evening hours for now. Have mid range
chance pops in but northern tier may ultimately need likely pops
with subsequent forecasts.

Same story as we head into next week with significant shortwave
energy moving in from the NW. Backdoor front pools the moisture
for Tue and in conjunction with aforementioned shortwaves will
lead to another day with at least likely pops.

Deese

&&

.AVIATION...
18Z Update...

VFR conditions will predominate across the area through 00Z, outside
of convection. MVFR ceilings develop across the northern and western
portions of the forecast area between 00Z and 04Z, lowering to IFR
or lower by 04Z-08Z. Mixture of MVFR/IFR conditions spread into the
south and east generally between 06Z and 14Z. Best coverage of
showers and thunderstorms expected between 20Z and 06Z, although
isolated to scattered convection is possible at any time. winds will
be southwest to northwest 6-10kt, decreasing to 3-6kt after 00Z.

//ATL Confidence...18Z Update...

Medium to high confidence on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          82  68  82  67 /  70  70  40  20
Atlanta         81  68  79  67 /  80  60  40  30
Blairsville     75  62  78  62 /  60  40  40  20
Cartersville    79  67  82  66 /  80  40  40  20
Columbus        86  70  84  70 /  80  50  40  30
Gainesville     78  67  80  67 /  70  50  40  20
Macon           87  69  84  68 /  80  60  40  20
Rome            78  68  82  66 /  80  40  40  20
Peachtree City  81  68  79  67 /  80  50  40  30
Vidalia         90  72  89  72 /  60  60  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Deese
AVIATION...Reaves
Hazardous weather outlook, Jun 24, 5:08 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
608 AM EDT Wed Jun 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
608 AM EDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Numerous to widespread showers and thunderstorms can be expected
today into tonight. A few thunderstorms may become strong to
severe this afternoon and evening. The main hazards will be gusty
winds...frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible each
afternoon and evening. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.
A cold front is expected to move through the area bringing
additional chances for scattered thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Jun 24, 12:48 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Wed Jun 24 2020

GAZ024-241815-
Banks GA-
148 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANKS COUNTY UNTIL
215 PM EDT...

At 148 PM EDT...a strong thunderstorm was over Hollingsworth, or 8
miles north of Homer...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3447 8342 3446 8340 3442 8338 3439 8338
      3436 8339 3446 8356 3449 8355 3449 8352
TIME...MOT...LOC 1748Z 287DEG 11KT 3446 8347

WIND...40MPH
Special weather statement, Jun 24, 1:30 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Wed Jun 24 2020

GAZ033-034-045-241900-
North Fulton GA-DeKalb GA-Gwinnett GA-
230 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND GWINNETT COUNTIES UNTIL 300 PM EDT...

At 230 PM EDT...a strong thunderstorm was near Dunwoody, or 14 miles
north of Decatur...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn, Chamblee,
Norcross, Doraville, Grayson, Berkeley Lake, Tucker, North Atlanta,
Mountain Park and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3407 8418 3406 8415 3405 8410 3407 8412
      3407 8406 3405 8390 3380 8397 3379 8398
      3390 8441 3395 8440 3398 8438 3399 8439
      3409 8436
TIME...MOT...LOC 1830Z 281DEG 17KT 3399 8429

WIND...40MPH
Special weather statement, Jun 24, 2:14 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Wed Jun 24 2020

GAZ034-035-037-047-241945-
Walton GA-Barrow GA-Gwinnett GA-Oconee GA-
314 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON...BARROW...
SOUTHEASTERN GWINNETT AND NORTHWESTERN OCONEE COUNTIES UNTIL 345 PM
EDT...

At 314 PM EDT...a strong thunderstorm was over Harbin, or 7 miles
east of Lawrenceville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Statham, Bethlehem, Between, Carl, Fort Yargo State
Park, Bold Springs, Windsor, Harbin, Nicholasville, Campton, Russell
and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3385 8396 3395 8397 3403 8392 3402 8361
      3387 8358 3377 8368
TIME...MOT...LOC 1914Z 280DEG 16KT 3393 8385

HAIL...0.75IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barrow

When
June 24, 2:23 PM EST to 2:35 PM EST
Where
Barrow County, 1.76 mi SSW of Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.906, -83.731

The Barrow County Emergency Manager reported several trees blown down in the 100-200 block of Tanners Bridge Road.

Thunderstorm Wind, Walton

When
June 24, 2:35 PM EST to 2:50 PM EST
Where
Walton County, 1.81 mi E of Bold Spgs to 1.94 mi E of Bold Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
33.904, -83.769

The public reported multiple trees blown down along Overlook Lane.

Thunderstorm Wind, Oglethorpe

When
June 24, 3:15 PM EST to 3:45 PM EST
Where
Oglethorpe County, 0.9 mi SW of Crawford to 0.01 mi SSW of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.870, -83.160

The Oglethorpe County Emergency Manager reported trees blown down from Hutchins Road in Crawford to Union Point Road in Lexington.

Thunderstorm Wind, Johnson

When
June 24, 6:22 PM EST to 6:42 PM EST
Where
Johnson County, 0.6 mi SE of Spann to 1.99 mi ESE of Spann
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.664, -82.743

The Johnson County Emergency Manager reported a few trees blown down along Piney Mount Church Road.

Thunderstorm Wind, Laurens

When
June 24, 6:30 PM EST to 6:55 PM EST
Where
Laurens County, 0.63 mi SW of Alligood to 1.6 mi SE of Holly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.423, -83.007

The Laurens County Emergency Manager reported trees blown down from McDaniel Drive in Dexter to Franklin Street in Dublin.

Thunderstorm Wind, Emanuel

When
June 24, 6:38 PM EST to 7:08 PM EST
Where
Emanuel County, 5.9 mi N of Norristown Junction to 1.27 mi ENE of Twin City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.635, -82.473

The Emanuel County Emergency Manager reported a few trees and power lines blown down from Dellwood and Swainsboro to twin City.

Hail, Marion

When
June 25, 5:11 PM EST to 5:20 PM EST
Where
Marion County, 2.76 mi N of Lancaster
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.540, -84.520

The broadcast media reported hail the size of quarters along Highway 240 south of Geneva.

Thunderstorm Wind, Dodge

When
June 25, 5:43 PM EST to 5:53 PM EST
Where
Dodge County, 0.45 mi SSW of Eastman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.194, -83.183

The Dodge County Emergency Manager reported power lines blown down across the intersection of 5th Avenue and Ogden Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899670, 899671, 899672, 899673, 899676, 899677, 899669, 899678.